Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 30, NWS Springfield, MO

March 2, 2020Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 7:17 PM CST for Oregon County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 7:17 PM CST (01:17 UTC)
Expired
Mar 2, 2020, 8:15 PM CST
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 7:22 PM CSTHAIL 0.73 Nne Thayer, MOPEA TO DIME SIZE HAIL 3 MILES NE OF THAYER, MO ON HWY 19..

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KSGF 030117
SVRSGF
MOC149-030215-
/O.NEW.KSGF.SV.W.0030.200303T0117Z-200303T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
717 PM CST Mon Mar 2 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Oregon County in south central Missouri...

* Until 815 PM CST.

* At 717 PM CST, a severe thunderstorm was located near Thayer,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Gulf State Park...          Thayer...
  Alton...                          Myrtle...
  Wilderness...                     Couch...
  Greer...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9167 3663 9162 3689 9140 3689 9122
      3683 9122 3682 9111 3650 9113
TIME...MOT...LOC 0117Z 258DEG 32KT 3658 9155 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
4 follow-up statements
472 
WWUS53 KSGF 030134
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
734 PM CST Mon Mar 2 2020

MOC149-030215-
/O.CON.KSGF.SV.W.0030.000000T0000Z-200303T0215Z/
Oregon MO-
734 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR EASTERN OREGON COUNTY...

At 734 PM CST, a severe thunderstorm was located 9 miles south of
Alton, or 9 miles east of Thayer, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alton...                          Couch...
Greer...                          Myrtle...
Wilderness...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9152 3662 9149 3689 9127 3689 9122
      3683 9122 3682 9111 3650 9113
TIME...MOT...LOC 0134Z 267DEG 27KT 3656 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
296 
WWUS53 KSGF 030148
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
748 PM CST Mon Mar 2 2020

MOC149-030215-
/O.CON.KSGF.SV.W.0030.000000T0000Z-200303T0215Z/
Oregon MO-
748 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR EASTERN OREGON COUNTY...

At 748 PM CST, a severe thunderstorm was located 10 miles northwest
of Dalton, or 14 miles east of Mammoth Spring, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Myrtle...                         Couch...
Wilderness...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9142 3661 9141 3683 9122 3682 9111
      3650 9113
TIME...MOT...LOC 0148Z 274DEG 26KT 3654 9127 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
281 
WWUS53 KSGF 030158
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
758 PM CST Mon Mar 2 2020

MOC149-030215-
/O.CON.KSGF.SV.W.0030.000000T0000Z-200303T0215Z/
Oregon MO-
758 PM CST Mon Mar 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN OREGON COUNTY...

At 758 PM CST, a severe thunderstorm was located near Gatewood, or 19
miles east of Mammoth Spring, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Myrtle...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9133 3659 9131 3679 9111 3650 9113
TIME...MOT...LOC 0158Z 270DEG 29KT 3655 9118 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
230 
WWUS53 KSGF 030213
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
813 PM CST Mon Mar 2 2020

MOC149-030221-
/O.EXP.KSGF.SV.W.0030.000000T0000Z-200303T0215Z/
Oregon MO-
813 PM CST Mon Mar 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OREGON COUNTY
WILL EXPIRE AT 815 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Warning does remain in effect until 900 PM CST 
for southwestern Oregon County.

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3650 9133 3659 9131 3679 9111 3650 9113
TIME...MOT...LOC 0211Z 258DEG 32KT 3657 9104 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:48 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 2, 5:48 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
548 PM CST Mon Mar 2 2020

...00Z Aviation Update...

.SHORT TERM...(This evening and tonight)
Issued at 331 PM CST Mon Mar 2 2020

A surface low pressure center are currently situated across the
Missouri/Arkansas border over south-central Missouri early this
afternoon. Extending northeast from the low center from just south
of the Branson area up towards central Shannon county into
southeast Missouri. A stark dewpoint and temperature gradient has
established across the front, with locations to its northwest
generally in the 50s ands dewpoints in the low to mid 40s while
portions of south-central Missouri south of the front have
temperatures holding steady in the mid to upper 60s with dewpoints
in the 50s.

The warm sector southeast of the front is made evident
by an expansive cumulus field. We have seen a few cumulus towers
try to initiate convection across south-central Missouri, but a
capping inversion is firmly in place and is likely to hold until
late this afternoon or early evening when a shortwave currently
over southern Kansas traverses over the front and aids in lift to
break the inversion.

As the front slowly slides east during the
evening, we should see scattered storm initiation tied to the
front in a favorable environment for rapid storm development,
primarily southeast of a Gainesville to Eminence, MO line. High
resolution model soundings point to a favorable environment for a
few splitting supercells given effective bulk shear of 35-45
knots, CAPE values solidly in the 1000-1500 range, steep lapse
rates in an elevated mixed layer, and a straight line hodograph
with ample clockwise turning in the low levels. From a severe
hazard perspective, significant hail sizes up to 2 inches in
diameter and damaging wind gusts up to 60 mph will be possible
with the strongest storms. Even an isolated tornado cannot be
ruled out this evening during a brief window. These threats are
also spelled out in the latest SPC outlook.

This severe threat is generally short lived as the surface low
pressure slides east of our area, taking the warm sector and
better upper level forcing with it. As a result, precipitation
quickly moves east of our southeast counties and ends overnight.
High pressure begins to make its presence felt by Tuesday morning
with clearing skies from west to east and low temperatures
falling into the mid to upper 30s across most of the area.

.LONG TERM...(Tuesday through Monday)
Issued at 331 PM CST Mon Mar 2 2020

A generally quiet and warmer period of weather then becomes
established across the area through most of the week into next
weekend as split upper level flow brings northwesterly winds aloft
and a drier pattern into the region. Should see high temperatures
each day from Tuesday through this weekend remain above average
in the middle 50s to lower 60s.

One caveat during this period will be an upper level shortwave
traversing the lower Mississippi valley on the southern stream of
the split flow regime Wednesday night into early Thursday. Most
medium range models continue to point to our region remaining dry
as this wave passes to our south, but some shorter term models do
inch a thin band of light rain into our far southern Missouri
counties. As such, have held onto some low-end POPs for Wednesday
night to account for this. Regardless, accumulations should be
very light if we do see any precipitation.

Thursday through most of the weekend then again looks dry and
warmer as a ridge builds back into the central CONUS.

Model guidance then points to our next good rain chances returning
late next weekend into early next week on the back side of the
upper level ridge as an upper level wave traverses the northern
CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CST Mon Mar 2 2020

Beginning to see some storm initiation over south central
Missouri, but potential should remain east of the TAF sites,
including BBG. Storms will remain along and southeast of this
front as it slides eastwards throughout the evening.

MVFR ceilings for KSGF/KJLN will gradually improve to VFR this
evening as some mid level clouds hang around overnight, while
branson generally remains VFR. Expect clouds to clear from west to
east tomorrow morning as high pressure builds into southwest
Missouri. Winds should remain light and variable tonight before
shifting to westerly midway through tomorrow morning into tomorrow
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 3:53 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
353 PM CST Mon Mar 2 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
353 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A stationary front is located across south central Missouri this
afternoon. A scattered storm development is expected late this
afternoon into evening, with the best chance for strong to severe
storms southeast of a Gainesville to Eminence, Missouri line. The
strongest storms will be capable of hail up to 2 inches in
diameter, damaging wind gusts to 60 mph, and also the possibility
of an isolated tornado. The thunderstorm threat is expected to end
by tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Mar 2, 6:27 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 SW ROUND SPRING       37.26N 91.43W
03/02/2020  M1.50 INCH       SHANNON            MO   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 SW
            ROUND SPRING. ONE AND A HALF INCH SIZE HAIL
            LASTED 1 TO 2 MINUTES.

&&
Local storm report, Mar 2, 6:28 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 E WEST PLAINS         36.75N 91.80W
03/02/2020  U0.75 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Mar 2, 6:29 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WEST PLAINS             36.73N 91.85W
03/02/2020  U0.50 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, Mar 2, 6:53 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
653 PM CST Mon Mar 2 2020

MOZ097-098-106-030145-
Oregon MO-Howell MO-Shannon MO-
653 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...EASTERN
HOWELL AND OREGON COUNTIES UNTIL 745 PM CST...

At 653 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Mountain View to 9 miles
northeast of Sturkie. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
West Plains...                    Grand Gulf State Park...
Mountain View...                  Thayer...
Winona...                         Alton...
Birch Tree...                     Eminence...
Koshkonong...                     Brandsville...
Montier...                        Thomasville...
Peace Valley...                   Lanton...
Teresita...                       Couch...
Rover...                          Alley Spring...
White Church...                   West Eminence...

A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.

LAT...LON 3692 9177 3705 9167 3705 9166 3707 9166
      3716 9159 3716 9130 3650 9132 3650 9196
TIME...MOT...LOC 0053Z 244DEG 26KT 3687 9162 3657 9176

Schaumann
Local storm report, Mar 2, 6:54 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             12 SSE MIDRIDGE         37.18N 91.12W
03/02/2020  E1.25 INCH       SHANNON            MO   PUBLIC

            HIGHWAY HH EAST OF EMINENCE.

&&

MMT
Local storm report, Mar 2, 7:04 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             WEST PLAINS             36.73N 91.85W
03/02/2020  E0.70 INCH       HOWELL             MO   PUBLIC

            DIME SIZE HAIL.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:04 PM CSTSevere Thunderstorm WarningSGFHowell56 min
Mar 2, 6:31 PM CSTSevere Thunderstorm WarningSGFShannon17 min
Mar 2, 6:53 PM CSTSpecial Weather StatementSGFOregon, Shannon52 min
Mar 2, 8:08 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon26 min
Mar 2, 9:13 PM CSTSpecial Weather StatementSGFOregon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.